Alert archive / Wisconsin / Small Craft Advisories in 2019

Small Craft Advisory 9, NWS Green Bay, WI

January 28, 2019

NWS Green Bay, WI issued this small craft advisory at Jan 28, 2019, 3:09 PM CST. It took effect at Jan 28, 2019, 6:00 PM CST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jan 28, 2019, 3:09 PM CST (21:09 UTC)
In effect from
Jan 28, 2019, 6:00 PM CST
Expired
Jan 29, 2019, 3:00 AM CST
In force
9 hr
Issued by
NWS Green Bay, WI

The text

As transmitted.

824 
WHUS73 KGRB 282109
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
309 PM CST Mon Jan 28 2019

LMZ541>543-290515-
/O.EXT.KGRB.UP.W.0002.000000T0000Z-190130T1200Z/
/O.CON.KGRB.GL.W.0003.000000T0000Z-190129T0000Z/
/O.NEW.KGRB.SC.Y.0009.190129T0000Z-190129T0900Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
309 PM CST Mon Jan 28 2019

...HEAVY FREEZING SPRAY WARNING NOW IN EFFECT UNTIL 6 AM CST
WEDNESDAY...
...GALE WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...
...SMALL CRAFT ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 3 AM
CST TUESDAY...

The National Weather Service in Green Bay has issued a Small
Craft Advisory, which is in effect from 6 PM this evening to 3 AM
CST Tuesday. 

* WINDS...Northeast winds 20 to 30 knots with gale force gusts to
  35 knots. Winds backing north at 15 to 25 knots this evening. 

* WAVES...6 to 10 feet, subsiding to 3 to 5 feet after midnight.

* HEAVY FREEZING SPRAY...Heavy freezing spray is expected until at
  least Tuesday morning.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Heavy Freezing Spray Warning means heavy freezing spray is
expected to rapidly accumulate on vessels. These conditions can
be extremely hazardous to navigation. It is recommended that
mariners not trained to operate in these conditions, or vessels
not properly equipped, remain in port or avoid the warning area.

A Gale Warning means winds around 35 knots or greater are
expected. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A Small Craft Advisory means that wind speeds over 20 knots or
waves greater than 4 feet are expected to produce hazardous
conditions to small craft.  Inexperienced mariners, especially
those operating smaller vessels should avoid navigating in these
conditions.

&&

$$
2 follow-up statements
970 
WHUS73 KGRB 290323
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
923 PM CST Mon Jan 28 2019

LMZ541>543-291130-
/O.CON.KGRB.UP.W.0002.000000T0000Z-190130T1200Z/
/O.CON.KGRB.SC.Y.0009.000000T0000Z-190129T0900Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
923 PM CST Mon Jan 28 2019

...HEAVY FREEZING SPRAY WARNING REMAINS IN EFFECT UNTIL 6 AM CST
WEDNESDAY...
...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 3 AM CST
TUESDAY...

* WINDS...Northwest winds 15 to 25 knots, backing west 10 to 20
  knots after midnight. Winds increasing to 30 knots with gale
  force gusts to 35 knots on Tuesday.

* WAVES...5 to 8 feet, subsiding to 2 to 4 feet late tonight.

* HEAVY FREEZING SPRAY...Heavy freezing spray is expected until 
  at least Tuesday morning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Heavy Freezing Spray Warning means heavy freezing spray is
expected to rapidly accumulate on vessels. These conditions can
be extremely hazardous to navigation. It is recommended that
mariners not trained to operate in these conditions, or vessels
not properly equipped, remain in port or avoid the warning area.

A Gale Warning means winds around 35 knots or greater are
expected. Operating a vessel in gale conditions requires
experience and properly equipped vessels. It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

A Small Craft Advisory means that wind speeds over 20 knots or
waves greater than 4 feet are expected to produce hazardous
conditions to small craft.  Inexperienced mariners, especially
those operating smaller vessels should avoid navigating in these
conditions.

&&

$$
253 
WHUS73 KGRB 290912
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
312 AM CST Tue Jan 29 2019

LMZ541>543-291715-
/O.CAN.KGRB.UP.W.0002.000000T0000Z-190130T1200Z/
/O.EXP.KGRB.SC.Y.0009.000000T0000Z-190129T0900Z/
/O.NEW.KGRB.UP.W.0003.190129T1500Z-190131T1000Z/
/O.NEW.KGRB.SC.Y.0010.190129T1500Z-190131T1000Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
312 AM CST Tue Jan 29 2019

...HEAVY FREEZING SPRAY WARNING IN EFFECT FROM 9 AM THIS MORNING
TO 4 AM CST THURSDAY...
...SMALL CRAFT ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 4 AM
CST THURSDAY...

The National Weather Service in Green Bay has issued a Heavy
Freezing Spray Warning, which is in effect from 9 AM this morning
to 4 AM CST Thursday. A Small Craft Advisory has also been
issued. This Small Craft Advisory is in effect from 9 AM this
morning to 4 AM CST Thursday. 

* WINDS...West winds 15 to 25 knots with gusts to near 35 kts 
  this afternoon and evening.

* WAVES...1 to 3 feet.

* HEAVY FREEZING SPRAY...Heavy freezing spray is expected at
  times. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Heavy Freezing Spray Warning means heavy freezing spray is
expected to rapidly accumulate on vessels.  These conditions can
be extremely hazardous to navigation.  It is recommended that
mariners not trained to operate in these conditions, or vessels
not properly equipped, remain in port or avoid the warning area.

A Small Craft Advisory means that wind gusts over 25 knots or 
waves greater than 4 feet are expected to produce hazardous 
conditions to small craft. Inexperienced mariners, especially 
those operating smaller vessels should avoid navigating in these 
conditions.

&&

$$
Kieckbusch

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this small craft advisory went out at Jan 28, 12:08 PM CST, 3 hours 1 minute earlier.

Area forecast discussion, Jan 28, 12:08 PM CST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Green Bay WI
1208 PM CST Mon Jan 28 2019

Updated aviation portion for 18Z TAF issuance

.UPDATE...
Issued at 1001 AM CST Mon Jan 28 2019

Comma head cloud structure in well developed middle/upper level
deformation zone continues to pivot across the area. This has
driven the significant snow all the way north to the upper
Michigan border. The dry slot is brushing across the far southern
part of the area, but sustained lift and steep middle level lapse
rates in the dry slot will likely cause convective elements to
fill in from the south and wrap back into the comma head.
Anticipate at least several more hours of heavy snow in east-
central and northeast Wisconsin. Took northern Marinette up to a
warning as a result. Storm totals for east-central Wisconsin have
effectively been upped to 9 to 16 inches, but have already
transitioned products to "additional snowfall" wording since
that's what's most important now that we are well into the event.

Winds have been strong along the lake. Winds in Green Bay will
likely increase during the next couple hours as the cyclone center
passes across southern Lake Michigan and winds from the surface up
through 850 mb back around through 040 degrees. Would not be
surprised to see some gusts near 40 mph in GRB as this occurs.

Contemplated an upgrade to a Blizzard Warning for Brown/Calumet/
Door/Kewaunee/Manitowoc, but felt the weather situation and
impacts were already adequately handled by the current forecast
and products so the upgrade would pretty much just be a change to
the headline.
&&

.SHORT TERM...Today...Tonight...and Tuesday
Issued at 421 AM CST Mon Jan 28 2019

Winter storm ongoing across the region with light to moderate
snow. Gusty northeast winds of 15 to 30 mph were noted with
some gusts of 30 to 35 mph. Snow will continue this morning
as low pressure across Iowa moves into lower Michigan this
afternoon. With a persistent east or northeast wind through
the morning, the snowfall totals will pile up across the Fox
Valley and lakeshore region. The worst conditions in this
region will be during the morning commute through the late
morning as winds will increase and moderate snow which may be
heavy at times leads to poor visibilities. Near white-out
conditions are possible, especially across east-central Wisconsin.
Additional snowfall totals of 5 to 9 inches are possible, with
the highest amounts near Lake Michigan. If a localized band sets
up later this morning into the afternoon, even higher amounts
are possible near the lake. Additional snowfall totals of 2 to
4 inches are expected from Wausau to Wisconsin Rapids, while 3
to 6 inches are likely from Shawano northeast to Marinette and
Oconto. Snowfall totals of 1 to 3 inches are expected across
the far north away from the Lake Superior snowbelt. The snow
will end from west to east this afternoon or early this evening
except across the far north.

For tonight, the chances of snow showers will continue across the
north through the night, with a chance of snow showers during
the evening towards Wausau and Wisconsin Rapids. It will be
bitterly cold with lows in the single digits to around 10 below.
Wind chill advisories will likely be needed across portions of
north-central, central and east-central Wisconsin. It will be
cold with highs at most locations from 5 below to 5 above zero.
The warmest locations will across Marinette County while the
coldest readings from Rhinelander to Wausau, Marshfield and
Wisconsin Rapids. Wind chill readings will be from 20 below
to 35 below zero. Lake effect snow showers will continue across
the north with several inches possible across the snowbelt region
of northwest Vilas County. The persistent northwest wind will
allow snow showers to move southward towards Shawano and Green
Bay during the afternoon.

.LONG TERM...Tuesday Night Through Sunday
Issued at 421 AM CST Mon Jan 28 2019

500mb western ridge continues at the beginning of the period,
with a closed low of 492 decameters across northeast Wisconsin.
This will lead to bitterly cold temperatures Tuesday night. The
western ridge will gradually flatten and the closed upper low
shifts off to the east. Zonal flow will be noted by the first
half of the weekend. This will allow the severe arctic air to
retreat back into Canada. The pattern change will be so abrupt
as temperatures on Thursday morning will be in the teens to
middle 20s below zero. By Saturday, high temperatures will be
in the upper 20s to middle 30s, and in the 30s to near 40 on
Sunday. Looking at previous severe arctic outbreaks, there
have been cases where temperatures have gone from the teens
and 20s below zero to the 30 and 40s, and in a few cases 50
degree readings within a week to ten days.

For Tuesday night, northerly flow off Lake Superior will bring
snow showers to northern Wisconsin. Some of the model guidance
tonight as some light snow shower or flurry activity as far
south as central and east-central Wisconsin. Have added a chance
of showers into central Wisconsin and the Fox Valley/lakeshore
region. Across the north, 850mb winds very favorable for the
potential of a significant snow from Tuesday night into Wednesday
across the snowbelt region of northwest Vilas County. Increased
the wording in the Hazardous Weather Outlook for the potential
for a substantial snowfall (from Tuesday into Wednesday) for
northwest Vilas County. Wind chill readings will be in the
dangerous category from 35 below to 50 below zero. The warmest
wind chill readings will be near Iron Mountain while the coldest
readings will be across central Wisconsin. High temperatures on
Wednesday will be bitterly cold from the single digits to around
12 below zero.

The bitter cold continues Wednesday night with lows in the teens
and 20s below zero. Wind chill readings of 35 below to 50 below
zero are expected again. It will be cold again on Thursday with
highs from 7 below zero to 2 above zero. Temperatures modify
some on Friday with highs from 10 to 15. Temperatures really warm
up Saturday with highs in the upper 20s to middle 30s, and in the
30s on Sunday. Precipitation type issues are a distinct possibility
during this time frame, including rain, freezing rain or sleet.
Plenty of time to determine precipitation types over the next
several days.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1207 PM CST Mon Jan 28 2019

Light to moderate snow, with heavy snow at times, will continue
across the region through this evening. Gusty northeast winds
between 25 to 35 knots this afternoon, especially along the lake
shore and east-central Wisconsin, will cause blowing and drifting
snow. Limited visibility, between 1 to 3 SM, will continue across
much of the area, with visibility as low as 1/4SM at times,
especially across east-central Wisconsin and lake shore TAF sites
through this evening. Even though ceilings are in the MVFR
category, IFR/LIFR conditions will prevail through this evening
due to low visibility. Beginning late this evening, visibility
will improve and winds will slowly decrease from northwest to
southeast. MVFR/VFR conditions will then remain over the region
through Tuesday morning.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Winter Storm Warning until 6 PM CST this evening for WIZ013-
018>022-030-031-035>040-045-048>050-073-074.

Winter Weather Advisory until 6 PM CST this evening for WIZ005-
010>012.
&&

UPDATE.........Skowronski
SHORT TERM.....Eckberg
LONG TERM......Eckberg
AVIATION.......Hykin
Hazardous weather outlook, Jan 28, 10:46 AM CST, 4 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
1046 AM CST Mon Jan 28 2019

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-291700-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
1046 AM CST Mon Jan 28 2019

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...This Afternoon and Tonight

A major winter storm will generate very difficult travel
conditions this afternoon. The combination of snow and gusty
northeast winds are expected to produce blowing and drifting snow.
Limited visibility and near white-out conditions are possible,
especially along the lakeshore and east-central Wisconsin where
winds could gust up to 40 mph.

Arctic air is forecast to overspread the region behind the
departing winter storm. Wind chill readings late tonight are
expected to reach 15 below to 30 below zero.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Dangerously cold weather is expected from Tuesday through
Thursday night. The worst conditions are expected Tuesday night
into Thursday morning, when wind chills are forecast to drop into
the 35 below to 55 below zero range at times.

Lake effect snow showers will impact far north-central Wisconsin
at times. Several inches of snow are possible across the snowbelt
region of northwest Vilas County from Tuesday through Wednesday
night.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to report snowfall amounts. Your reports
are greatly appreciated.

LMZ521-522-541>543-291700-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
1046 AM CST Mon Jan 28 2019

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...This Afternoon and Tonight

Northeast gales and heavy freezing spray are expected on Lake
Michigan this afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability of widespread hazardous weather is low.

Hykin

In the hours before

Local storm report, Jan 28, 1:01 PM CST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
101 PM CST MON JAN 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1043 AM     HEAVY SNOW       DARBOY                  44.24N 88.32W
01/28/2019  M10.0 INCH       CALUMET            WI   AMATEUR RADIO

1043 AM     HEAVY SNOW       WAUPACA                 44.34N 89.06W
01/28/2019  M8.0 INCH        WAUPACA            WI   AMATEUR RADIO

1043 AM     HEAVY SNOW       NEW LONDON              44.38N 88.75W
01/28/2019  M7.5 INCH        WAUPACA            WI   AMATEUR RADIO

1043 AM     SNOW             MENASHA                 44.20N 88.45W
01/28/2019  M4.8 INCH        WINNEBAGO          WI   AMATEUR RADIO

1043 AM     HEAVY SNOW       5 SE PORT EDWARDS       44.28N 89.77W
01/28/2019  M8.0 INCH        WOOD               WI   AMATEUR RADIO

1043 AM     SNOW             MARSHFIELD              44.66N 90.16W
01/28/2019  M5.0 INCH        WOOD               WI   AMATEUR RADIO

&&

RICHM
Local storm report, Jan 28, 1:28 PM CST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
128 PM CST MON JAN 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     SNOW             DE PERE                 44.45N 88.05W
01/28/2019  M9.0 INCH        BROWN              WI   TRAINED SPOTTER

&&

TIMMU
Local storm report, Jan 28, 2:37 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
237 PM CST MON JAN 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     SNOW             3 NW NAVARINO           44.63N 88.52W
01/28/2019  M7.8 INCH        SHAWANO            WI   PUBLIC

&&
Special weather statement, Jan 28, 2:44 PM CST, 25 minutes before
Special Weather Statement
National Weather Service Green Bay WI
244 PM CST Mon Jan 28 2019

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-282230-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
244 PM CST Mon Jan 28 2019

...HEAVY SNOW AND GUSTY WINDS CONTINUE ACROSS EAST-CENTRAL
AND PORTIONS OF FAR NORTHEAST WISCONSIN, SNOW DIMINISHING TO
FLURRIES ELSEWHERE...

At 230 pm, radar and surface reports indicated that the snow had
diminished to scattered snow showers and flurries across central
and north-central Wisconsin. The snow was still falling, quite
heavily in places, across eastern Wisconsin. The combination of
snow and blowing and drifting snow was still creating very
difficult travel conditions in the east. There were some roads,
most notably Interstate 41 from Green Bay to Oshkosh, where the
wind had blown much of the snow off the road. That allowed the
snow remaining on the road to be smoothed down into a thin layer
of glare ice--resulting in extremely slippery pavement. Motorists
need to use extreme caution since what appears to be bare pavement
could be glare ice.

The remaining snow will gradually diminish from west to east
during the late afternoon, likely not ending along the lakeshore
until early evening. The north winds will also slowly diminish.
These factors should allow for a gradual improvement in travel
conditions across north-central and central Wisconsin late this
afternoon and this evening. Travel across east-central Wisconsin
is still not recommended except in the case of an emergency. If
you must travel in this area, keep a flashlight, food and water
in your vehicle. Be sure to start out with a full tank of fuel
prior to crossing open country. Travel conditions in the east will
probably not begin to improve until middle to late evening.

Skowronski
Local storm report, Jan 28, 2:53 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
253 PM CST MON JAN 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     SNOW             4 W GREEN BAY           44.51N 88.09W
01/28/2019  M7.5 INCH        BROWN              WI   NWS EMPLOYEE

&&

KURIMSKI
Local storm report, Jan 28, 3:06 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
306 PM CST MON JAN 28 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HEAVY SNOW       STURGEON BAY            44.83N 87.38W
01/28/2019  M12.8 INCH       DOOR               WI   PUBLIC

            EVENT SNOWFALL TOTAL. SNOW AND BLOWING SNOW STILL
            OCCURRING.

&&

KLB

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 28, 3:03 PM CSTWind Chill WarningGRBBrown, Calumet, Door, Florence, Forest, Kewaunee and 16 more69 hr
Jan 28, 3:03 PM CSTWinter Weather AdvisoryGRBBrown, Calumet, Door, Florence, Forest, Kewaunee and 16 more27 hr

Nearby

Small Craft Advisories in Wisconsin, 2019Every small craft advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.